Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 20, 2021Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 6:39 PM EDT for Rockingham County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 6:39 PM EDT (22:39 UTC)
Expired
Aug 20, 2021, 7:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS81 KRNK 202239
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Fri Aug 20 2021
 
NCZ005-006-202315-
Rockingham NC-Caswell NC-
639 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Rockingham 
and southwestern Caswell Counties through 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reidsville, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Reidsville...
Wentworth...
Camp Springs...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Lawsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3625 7981 3641 7984 3650 7956 3625 7942
      3625 7953 3624 7953
TIME...MOT...LOC 2239Z 355DEG 8KT 3638 7971 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:48 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 2:48 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
248 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Scattered showers and thunderstorms are ongoing again this
afternoon as a back door front slides to the south. Quieter
conditions return for the weekend, though a few isolated
showers and storms remain possible in the afternoons. Warmer
weather gradually returns.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Scattered showers and thunderstorms are developing this
afternoon as a cut off low forms overhead. This cut off low will
help produce a backdoor front that can be observed forming where
our heaviest precipitation is occuring in the southern
Shenadoah. The front will serve as the focal point for
development through the afternoon and evening as it pushes
southward. Overall, progression looks fast enough to mostly
prevent a flood risk from it. Instead, high rainfall rates will
be the concern today as low level precipitation advection is
ongoing this afternoon and observable from satellite. This is
boosting our PWATs back to roughly 1.7 to 1.8 inches for much of
the forecast area, minus the western slopes. The overall impact
today will remain isolated though, just like yesterday.
Therefore, no watch issuance expected while radar will have to
be watched.

The loss of heating this evening will mostly spell the end to
rainfall, besides some isolated showers hanging in after
sunset. After that, we dry out for the night and ample clearing
should take place. Depending on how much clearing takes place
will be the decider in how much fog forms early in the morning.
Look for areas that receive rainfall this afternoon and evening
to develop the most/thickest fog.

Tomorrow should be a quieter day as Henri rides up the coast and
rubs elbows with the cut off low overhead. Subsidence should be
great enough west of the BLue Ridge to stunt most precipitation
development. Build up of moisture along and east of the Blue
Ridge, combined with differential heating, should be enough to
spark some showers and an isolated storm or two in the
afternoon though. Temperatures should be close to normal.

Forecast confidence is moderate to high.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 230 PM EDT Friday...

...Lower chances of rain and higher temperatures toward the start
of the week...

Cutoff low over the Ohio river valley begins to diminish late on
Saturday. Henri continues north riding the eastern side of the
cutoff, and continues on towards the waters of New England Sunday.
Subsidence from Henri will keep Saturday night quiet in terms of
precipitation. Showers and storms will be isolated and more likely
towards central VA where there will be better moisture. Sunday will
also have only isolated storm coverage because the upper level
support will be moving out with Henri when it moves north. On
Monday, a Bermuda High and ridging over much of the southern CONUS
will keep us in a region of higher pressure. This will effectively
block any synoptic features from coming into the area, thus showers
will have to form up from diurnal heating and the humid air alone
Monday afternoon.

We warm up in the second half of the weekend. Highs in the mountains
in the low to mid 80s. In the Piedmont expecting highs in the low
90s. Overnight lows in the 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 245 PM EDT Friday...

...Pattern change up in the second half of the week as a front
approaches...

The first part of this forecast period will be similar to the prior
weekend. General high pressure over the area will require any
afternoon convection to rely on diurnal heating to form. By
Wednesday the ridging over the southern plains has begun to break
down and return to more zonal flow in the mid-levels for most of the
CONUS. This allows a cold front to come across the northern plains
in the middle of the week and approach our area by Thursday. Timing
is uncertain for now, but chances of rain will be higher at the end
of next week with a front helping initiate showers.

Temperatures will be above normal and locally may vary depending on
whether a shower passed over that particular area to provide a break
from the sun and cool things down a bit. Tuesday looks to be the
hottest. Late in the week highs will drop back to just below normal
once the front comes through.

Confidence is moderate in the long term period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 250 PM EDT Friday...

Broken cumulus field is making for bouncing ceilings across the
area. While this is the case, there are enough breaks that I
kept ceilings VFR. Meanwhile, isolated showers and storms have
developed area wide, with greater coverage occuring in the
southern Shenadoah along a back door front that will push to
the south today. Because of this, VCs have been included in all
TAF sites. Tempo groups were a bit of a struggle to assign with
this most recent update due to the lacking confidence in exact
timing for impact...if at all. Therefore, the game plan is to
perform amendments as needed when it seems likely enough for
something to occur.

Flight conditions should temporarily improve this evening with
the loss of heating to keep storms going. That said, clearing
skies tonight should provide better conditions for fog
development almost region wide, though areas most impacted will
be those that receive rainfall this afternoon and evening.

Tomorrow will feature better flight conditions across almost
the entire area. A few isolated showers and storms are expected
in the afternoon: coverage will remain too low for any honorable
mention at this point in TAFs.

Extended Aviation Discussion...

Good flight conditions are expected to persist through the
weekend and into the start of next work week, minus the isolated
showers and thunderstorms in the afternoons. Granted the
overall risk of them impacting a TAF site is low. Likewise,
typical morning fog is expected, so the usual sites like LWB
will likely get some. Wednesday starts to see rain chances
increase in opportunity and coverage.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR
NEAR TERM...RR
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...RR
Hazardous weather outlook, Aug 20, 1:05 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
105 PM EDT Fri Aug 20 2021

NCZ003>006-019-020-VAZ032-043-044-058-059-WVZ043-507-508-211715-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-Summers-Eastern Greenbrier-
Western Greenbrier-
105 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042-044-
211715-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Monroe-
105 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms could produce locally heavy
rainfall with rain rates of 1 to 3 inches per hour. If this persists
over a given area for an extended period of time, flooding could
occur, especially in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 3:01 PM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT Fri Aug 20 2021

VAZ019-020-WVZ507-201945-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
301 PM EDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of northwestern
Alleghany, west central Bath Counties in west central Virginia and
southeastern Greenbrier Counties in southeastern West Virginia
through 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lake Moomaw to near Callaghan.
These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
White Sulphur Springs...
Neola...
Lake Moomaw...
Natural Well...
Alvon...
and Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3805 7989 3773 8003 3774 8017 3780 8029
      3804 8014
TIME...MOT...LOC 1901Z 292DEG 3KT 3804 8003 3784 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Aug 20, 3:43 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Aug 20 2021

VAZ018-022-202015-
Craig VA-Roanoke VA-
343 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Roanoke and southeastern Craig Counties through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abbott, or near Catawba. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Catawba...
Abbott...
Bradshaw...
Glenvar...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3746 8012 3743 8006 3742 8007 3741 8006
      3736 7995 3725 8020 3737 8028 3742 8025
TIME...MOT...LOC 1942Z 341DEG 3KT 3744 8018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Aug 20, 5:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Fri Aug 20 2021

VAZ058-202200-
Halifax VA-
539 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern
Halifax County through 600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving south at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Cluster Springs...
Crystal Hill...
and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Banister Lake or John H Kerr Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3654 7913 3684 7915 3684 7914 3686 7889
      3654 7873
TIME...MOT...LOC 2135Z 353DEG 16KT 3678 7900

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 20, 6:20 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT Fri Aug 20 2021

NCZ004-VAZ032-202245-
Stokes NC-Patrick VA-
620 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern Stokes
and southeastern Patrick Counties through 645 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stuart, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Francisco...
Collinstown...
and Patrick Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3664 8038 3670 8024 3653 8010 3647 8037
TIME...MOT...LOC 2220Z 338DEG 9KT 3664 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Aug 20, 6:28 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Fri Aug 20 2021

NCZ003-004-202300-
Stokes NC-Surry NC-
628 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of east central Surry
and western Stokes Counties through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Francisco, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pilot Mountain...
Francisco...
Pilot Mountain State Park...
Pinnacle...
Hanging Rock State Park...
Westfield...
and Capella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3653 8044 3652 8025 3632 8022 3634 8051
TIME...MOT...LOC 2227Z 355DEG 9KT 3649 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Aug 20, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Fri Aug 20 2021

NCZ005-006-202315-
Rockingham NC-Caswell NC-
639 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Rockingham
and southwestern Caswell Counties through 715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reidsville, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reidsville...
Wentworth...
Camp Springs...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Lawsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3625 7981 3641 7984 3650 7956 3625 7942
      3625 7953 3624 7953
TIME...MOT...LOC 2239Z 355DEG 8KT 3638 7971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:38 PM EDTFlash Flood WarningRNKCity of Roanoke112 min
Aug 20, 1:43 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington47 min
Aug 20, 1:48 PM EDTSpecial Weather StatementRNKBath27 min
Aug 20, 2:29 PM EDTSpecial Weather StatementRNKBotetourt31 min
Aug 20, 2:35 PM EDTSpecial Weather StatementRNKAlleghany25 min
Aug 20, 2:51 PM EDTSpecial Weather StatementRNKBedford39 min
Aug 20, 3:01 PM EDTSpecial Weather StatementRNKAlleghany44 min
Aug 20, 3:43 PM EDTSpecial Weather StatementRNKRoanoke32 min
Aug 20, 5:39 PM EDTSpecial Weather StatementRNKHalifax21 min
Aug 20, 6:20 PM EDTSpecial Weather StatementRNKPatrick25 min
Aug 20, 5:01 AM EDTSpecial Weather StatementRNKWatauga29 min
Aug 20, 5:40 AM EDTSpecial Weather StatementRNKWatauga50 min
Aug 20, 6:28 PM EDTSpecial Weather StatementRNKStokes32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.